Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


SUSTIVA vs CRIXIVAN?
Sep 5, 2000

Thank you all for your dedication and for sharing your knowledge with us.I was diagnosed a year ago, VL was 550,000

and CD4 800,started immediately with combo of CRIX-COMBIVIR,

count went down in 6 months to VL-50C AND CD4 600.I was experiencing too much joint pain in my ankles and also very thin legs and a CRIX belly with belly button coming out.My Dr. change the COMBIVIR to VIDEX and EPIVIR, taking out the AZT. It has worked well for the joint pain and counts have stayed down.I feel great but I'm very conscious about the fat distribution I'm having.I know its vanity but looking in the mirror and seeing very skinny legs depresses me. Dr wants to change the CRIXIVAN for the SUSTIVA just to stop the lipodystrophy. Am I crazy for changing the crixivan because of the lipodystrophy?? Will the Sustiva be a good change, or am I changing oranges for apples?

Please advice.

Response from Dr. Squires

Unfortunately, this is a question that is being asked very frequently. While it is commonly believed that the protease inhibitors cause this syndrome, we still have a lot to learn. In any case, there have been a number of "switching studies" (switching from one of the protease inhibitors to an NNRTI-efavirenz [sustiva] or nevirapine [viramune]) that have indicated in the majority of cases the patients have been able to maintain good virologic control but have not seen any significant change in their lipodystrophy. In other words, there should not be a problem with your keeping your viral load under control if you switch from indinavir (Crixivan) to efavirenz (Sustiva) but the likelihood that you will experience a dramatic change in your body changes is not great. There have been some individuals who have seen some improvement; I cannot predict for you if this will happen for you. I would suggest that you monitor your viral load closely after the switch to pick up a rising viral load early, if this happens.

I wish that I had better news to give you. Good luck with whatever you decide to do.

KS

Kathleen E. Squires, M.D.



Previous
Lactic Acidosis & HIV meds stopped
Next
Combo change

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement